Alert archive / Montana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 46, NWS Glasgow, MT

July 3, 2000Phillips County, Valley County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 3, 2000, 6:37 PM MDT for Phillips County, Valley County, Montana. It was in force for 53 min. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 3, 2000, 6:37 PM MDT (00:37 UTC)
Expired
Jul 3, 2000, 7:30 PM MDT
In force
53 min
Issued by
NWS Glasgow, MT
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Phillips County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 51 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 6:40 PM MDTThunderstorm Wind 61 MMalta, MT
Jul 3, 7:21 PM MDTHail 0.75Vandalia, MT
Jul 3, 7:23 PM MDTThunderstorm Wind 71 MGlasgow Intl Arpt, MTSevere thunderstorm winds in excess of 80 mph knocked down power lines and trees and caused roof damage. A double wide trailer 8 miles north of Glasgow was almost completely destroyed by the winds. The occupants were saved by taking shelter in an interior ba
Jul 3, 7:30 PM MDTHail 1Glasgow Intl Arpt, MTWindows were broken out by hail and wind at the Glasgow Intl Airport.
Jul 3, 7:30 PM MDTThunderstorm Wind 70 MGlasgow, MT
Jul 3, 7:40 PM MDTTornado F0Glasgow, MTTornado was reported briefly touching down along the shores of Fort Peck Lake near The Pines Recreation Area
Jul 3, 7:40 PM MDTThunderstorm Wind 61 MGlasgow, MT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 1:30 PM MDTSevere Thunderstorm WatchSPC7 hr
Jul 3, 6:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.6 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2000-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2000-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1264 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1591 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.3
Supercell composite
7.6

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:06 PM MDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jul 3, 2:06 PM MDT, 4 hours 31 minutes before
NORTHEAST MONTANA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT...CORD CCF
206 PM MDT MON JUL 3 2000

ON THE SFC AT 18Z INVERTD TROF ACROSS CENTRAL MT...SFC LOW IN THE VC
OF KGCC IN NE WYO. THE LOW LEVEL FLOW IS PRETTY STRONG EASTERLY TO
SOUTHEASTERLY ACROSS THE ENTIRE CWA. DEW POINTS IN THE EAST ARE IN
THE 60S WITH MID TO UPPER 50S IN THE WEST.

18Z SOUNDING IN...PWAT IS UP TO 1.13 INCHES...LI -6...WE JUST BROKE
THE CONVECTIVE TEMP AT GGW. THE SOUNDING HAS A LOADED GUN LOOK TO
IT. SHEAR PROFILE IS OK...BUT IS NOT THAT GREAT. SPEED SHEAR IS GOOD
FROM 750MB UP.

MODELS...MESO ETA FROM YESTERDAY WAS RIGHT ON THE MONEY. TODAY
LOOKING AT THE MESO ETA AND AVN FOR THE MAIN SOLUTION TO THE
FORECAST. CONVECTIVE VORT COUPLET COMING TOGETHER AGAIN FOR THE
WESTERN CWA TONIGHT. ELEMENTS AGAIN FOR CONVECTION TO THE SW
ADVECTING INTO CWA FROM THE SW...FORMING UP ANOTHER MCC FOR NEMONT
LATE THIS EVENING INTO THE OVERNIGHT HOURS. SPC HAS A SVR TSTM WATCH
UP FOR MY WESTERN ZONES...WOULD EXPECT ONE FOR THE EASTERN ZONES IN
THE FORM OF A TORNADO WATCH FOR TONIGHT.

H5 LOW CONTINUES TO KEEP NEMONT IN THE SSW FLOW THROUGH THE PERIOD
WITH A CHANCE OF CONVECTION EACH DAY...THE EAST COULD ONCE AGAIN SEE
ANOTHER ROUND OF THE SVR STUFF AGAIN TOMORROW.

TEMPS...AROUND NEW MAV GUIDANCE CWA WIDE.

SVR WX...NEW SWODY1...GGW CWA IN THE MODERATE RISK...WILL HAVE A SPS
FOR SVR WX FOR AREA. WITH PLENTY OF OUTDOOR ACTIVIES GOING ON...WILL
GET THE HEADS UP OUT EARLY TONIGHT.                 PROTON

EXTENDED...NOT MUCH CHANGE IN THE EXTENDED PERIOD. DEEP UPPER LEVEL
TROUGH CONTINUES TO DIG ALONG THE PACIFIC COAST...WITH STRONG CLOSED
LOWS ROTATING AROUND BASE OF TROF AND EJECTING NORTH INTO CANADA.
FIRST TWO HAVE DONE THE FUGIWARA ACROSS BC. MRF INDICATING THE LOW
OVER PACIFIC NORTHWEST WILL LIFT INTO ALBERTA THEN MOVE EAST. WITH
RIDGE AXIS MOVING FURTHER EAST CHANCE OF THUNDERSTORMS LOOKS TO
DECREASE OVER REGION. HOWEVER WILL LEAVE MENTION WITH UNSETTLED
PATTERN CONTINUING. EBERT

GGW TTTTT 060/080 055/084 055/086 056/087 056/085 947543/90333
GDV TTTTT 062/082 055/084 055/087 059/087 058/087 947543/90333

In the hours before

Special weather statement, Jul 3, 2:32 PM MDT, 4 hours 5 minutes before
MTZ016>027-040230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
232 PM MDT MON JUL 3 2000

...SEVERE WEATHER IS PROBABLE ACROSS NORTHEASTERN MONTANA LATE
THIS AFTERNOON INTO TONIGHT...

THE ATMOSPHERE IS PRIME FOR A LARGE SCALE OUTBREAK OF SEVERE WEATHER
ACROSS EASTERN MONTANA. THUNDERSTORMS OVER THE FRONT RANGE OF ROCKY
MOUNTAINS WILL PUSH EAST INTO CENTRAL MONTANA THIS AFTERNOON AND
WILL CONTINUE EASTWARD AND STRENGTHEN AS THEY APPROACH
NORTHEAST MONTANA.

PERSONS IN NORTHEASTERN MONTANA SHOULD PREPARE FOR
DAMAGING WINDS...LARGE HAIL...HEAVY RAIN...AND POSSIBLE TORNADOES
FROM LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS AS THE
THUNDERSTORMS PASS THROUGH THE REGION.

THIS IS A DANGEROUS WEATHER SITUATION. PLEASE LISTEN FOR THE LATEST
STATEMENTS OR WARNING CONCERNING SEVERE WEATHER IN YOUR AREA.

PROTON

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:18 PM MDTSevere Thunderstorm WarningGGWGarfield57 min
Jul 3, 7:11 PM MDTSevere Thunderstorm WarningGGWGarfield64 min
Jul 3, 7:16 PM MDTSevere Thunderstorm WarningGGWValley59 min
Jul 3, 7:25 PM MDTTornado WarningGGWValley65 min
Jul 3, 7:35 PM MDTSevere Thunderstorm WarningGGWMcCone55 min
Jul 3, 8:08 PM MDTSevere Thunderstorm WarningGGWRoosevelt67 min
Jul 3, 8:15 PM MDTSevere Thunderstorm WarningGGWGarfield60 min
Jul 3, 8:24 PM MDTSevere Thunderstorm WarningGGWDaniels66 min
Jul 3, 8:27 PM MDTSevere Thunderstorm WarningGGWMcCone63 min
Jul 3, 9:05 PM MDTTornado WarningGGWRoosevelt55 min
Jul 3, 9:26 PM MDTSevere Thunderstorm WarningGGWMcCone64 min
Jul 3, 9:47 PM MDTSevere Thunderstorm WarningGGWRichland58 min
Jul 3, 9:52 PM MDTSevere Thunderstorm WarningGGWRoosevelt53 min
Jul 3, 10:09 PM MDTSevere Thunderstorm WarningGGWDawson66 min
Jul 3, 10:41 PM MDTSevere Thunderstorm WarningGGWRichland64 min
Jul 3, 11:34 PM MDTSevere Thunderstorm WarningGGWDawson56 min
Jul 4, 12:35 AM MDTSevere Thunderstorm WarningGGWPrairie55 min
Jul 4, 1:37 PM MDTSevere Thunderstorm WarningGGWPetroleum53 min
Jul 4, 2:27 PM MDTSevere Thunderstorm WarningGGWGarfield63 min
Jul 4, 3:25 PM MDTSevere Thunderstorm WarningGGWGarfield65 min
Jul 4, 4:11 PM MDTTornado WarningGGWGarfield49 min
Jul 4, 4:24 PM MDTTornado WarningGGWMcCone66 min
Jul 4, 5:26 PM MDTSevere Thunderstorm WarningGGWMcCone64 min
Jul 4, 5:55 PM MDTSevere Thunderstorm WarningGGWDawson65 min

Nearby

Severe Thunderstorm Warnings in Montana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.